Background: Although immune checkpoint inhibitors (ICIs) have provided practice-changing outcomes in treating many cancers, ICI-related gastrointestinal toxicity can limit their use. Upper gastrointestinal toxicity is not common nor as well described as lower gastrointestinal toxicity. We aimed to characterize the clinical presentation, endoscopic and histologic features, treatment response, and outcomes of ICI-related esophagitis. Methods: We retrospectively studied patients at The University of Texas MD Anderson Cancer Center in whom esophagitis developed after receiving ICIs from June 2011 through January 2020. We included patients with endoscopic evidence of esophagitis and excluded those with other obvious causes of esophagitis. A chi-square test was used to assess associations between categorical variables. The Mann-Whitney U test was used to compare differences between continuous variables. Results: Of 657 consecutive patients who underwent esophagogastroduodenoscopy (EGD) during or within 6 months of completing ICI-based therapy, 21 (3%) had esophagitis deemed to be from ICIs. Of these patients, 1 (5%) received an inhibitor of CTLA-4 alone, 15 (71%) received anti–PD-1 or PD-L1 monotherapy, and 5 (24%) received a combination of these. Median time from ICI initiation to onset of esophagitis was 4 months. Upon evaluation with EGD, only 3 patients (14%) had isolated esophageal involvement; 18 (86%) had concurrent involvement of the stomach, duodenum, or both. Most patients (67%) were treated with proton pump inhibitors, and 4 (19%) received steroids (prednisone or budesonide). The mortality rate was 38% (median follow-up, 15 months). Conclusions: Esophagitis associated with ICI use is rare. The diagnosis is one of exclusion because its clinical presentation appears similar to that of inflammation resulting from other causes. It often occurs in conjunction with other upper gastrointestinal toxicity. Symptoms are mild and respond well to nonimmunosuppressive treatment, with few severe complications.
Kavea Panneerselvam, Rajan N. Amin, Dongguang Wei, Dongfeng Tan, Phillip J. Lum, Hao Chi Zhang, David M. Richards, Mehmet Altan, Petros Grivas, John A. Thompson, Anusha S. Thomas, and Yinghong Wang
Jake S. Jacob, Barbara E. Dutra, Victor Garcia-Rodriguez, Kavea Panneerselvam, Fiyinfoluwa O. Abraham, Fangwen Zou, Weijie Ma, Petros Grivas, John A. Thompson, Mehmet Altan, Isabella C. Glitza Oliva, Hao Chi Zhang, Anusha S. Thomas, and Yinghong Wang
Background: Immune checkpoint inhibitor (ICI) therapy predisposes patients to immune-related adverse events (irAEs). Data are limited regarding the incidence, management, and outcomes of one such irAE: mucositis. In this study, we evaluated the clinical characteristics, disease course, treatment, and outcomes of ICI-mediated mucositis. Methods: This was a retrospective, single-center study of patients who received ICI therapy and developed oral mucositis at The University of Texas MD Anderson Cancer Center from January 2009 to September 2019. Inclusion criteria included age ≥18 years, a diagnosis of oral mucositis and/or stomatitis based on ICD-9 and ICD-10 codes, and therapy using CTLA-4 or PD-1/L1 inhibitors alone or combined with other agents. Results: We identified 152 patients with a mean age of 60 years, 51% of whom were men. Of the sample patients, 73% had stage IV cancer, with melanoma the most common (28%). Median time from ICI initiation to mucositis was 91 days. The most common clinical presentation of mucositis was odynophagia and/or oral pain (89%), 91% developed CTCAE grade 1–2 mucositis, and 78% received anti–PD-1/L1 monotherapy. Compared with anti–PD-1/L1–based therapy, anti–CTLA-4–based therapy was more frequently associated with earlier onset of mucositis (73 vs 96 days; P=.077) and a lower rate of symptom resolution (76% vs 92%; P=.029); 24% of patients required immunosuppressive therapy, which was associated with longer symptom duration (84 vs 34 days; P=.002) and higher mucositis recurrence rate (61% vs 32%; P=.006). ICI interruption was associated with worse survival (P=.037). Mucositis recurrence, immunosuppressant use, and presence of other irAEs did not affect survival. Conclusions: For ICI-mediated mucositis, a diagnosis of exclusion has not been well recognized and is understudied. Although the clinical symptoms of mucositis are mostly mild, approximately 25% of patients require immunosuppression. Mucositis recurrence can occur in approximately 39% patients. Our results showed that ICI interruption compromises overall survival.